Georgia, 2011Damaging Winds in Georgia, May 26, 2011
May 26, 2011 · NWS CHS · 2 events in 2 counties and zones
An upper level disturbance in combination with the Atlantic sea breeze, resulted in scattered thunderstorm development across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance in combination with the Atlantic sea breeze, resulted in scattered thunderstorm development across southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 26, 9:23 PM EST, 31 minutes earlier.
Area forecast discussion, May 26, 9:23 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1023 PM EDT THU MAY 26 2011
.SYNOPSIS...
ATLC HIGH PRES WILL PREVAIL INTO THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
BASE OF MID/UPPER TROUGH ENTERING ALABAMA AND W GEORGIA THIS
EVENING AND SHORT WAVE ENERGY WAS NUDGING IN FROM THE W. UNDER
THE COVER OF DARKNESS...COMPLEX BOUNDARY INTERACTIONS AND DEEP
MOIST CONVERGENCE HAS ASSISTED TSTM DEVELOPMENT TO THE W OF
A LINE FROM REIDSVILLE GEORGIA TO AUGUSTA. IT WAS VERY WARM IN
THE MID 90S THIS AFTERNOON IN THIS REGION AND THE EVENING MERGER
OF THE SEA BREEZE AND AN OUTFLOW FROM AN EARLIER CONVECTIVE
COMPLEX IN SW GEORGIA WAS PLENTY LOW LEVEL IMPETUS. THIS REGION...
WHICH ENCOMPASSES THE WESTERN FRINGES OF OUR FORECAST AREA IN
GEORGIA...IS WHERE WE HAVE SEEN ROBUST UPDRAFTS THIS EVENING WITH
SOME HAIL CORES NOTED ALONG WITH LINEAR ORGANIZATION. MODEL
GUIDANCE SUGGESTS CONVECTION MOVES E AND WEAKENS OVERNIGHT...BUT
WE HAVE A COUPLE HOUR WINDOW WHERE ISOLATED SEVERE WEATHER IS
POSSIBLE WITH THE MAIN LINE SEGMENT. A SMALL POCKET OF 1 EHI FROM
METTER TO MILLEN SUGGESTS SOME ROTATING UPDRAFTS MAY BE POSSIBLE.
ON THIS EVENINGS UPDATE...WE HAVE INCREASED POPS INLAND FROM 1-95
AND TO THE W OF SAVANNAH AND MAINTAINED A SIMILAR TEMPERATURE
SCHEME WHILE INCREASING SOME SURFACE WINDS THIS EVENING. THE AIR
MASS OVER SE SOUTH CAROLINA REMAINS VERY CAPPED AND MUCH MORE
STABLE...MOST OF THE CONVECTION LIKELY TO WANE AS IT APPROACHES
FROM THE W.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
A STRONG UPPER LEVEL LOW CURRENTLY ACROSS THE OHIO VALLEY WILL
WEAKEN INTO AN OPEN WAVE AND TRACK INTO THE NORTHEAST STATES BY
EARLY FRIDAY. MOST OF THE SYNOPTIC SCALE ENERGY AND DEEP LAYER
MOISTURE WILL SUBSEQUENTLY SHIFT NORTH OF THE FORECAST AREA...WITH
JUST THE TAIL END OF THE UPPER TROUGH SWEEPING THE SOUTHEAST
STATES THROUGH FRIDAY NIGHT. DECREASING HEIGHTS ALOFT WITHIN THE
TROUGH...AS WELL AS THICKER CLOUD COVER...WILL SUPPORT COOLER HIGH
TEMPERATURES FRIDAY AFTERNOON. TEMPERATURES ARE EXPECTED TO BE
NEAR SEASONAL NORMALS...REACHING THE MID TO UPPER 80S AWAY FROM
THE LOCALLY COOLER COASTLINE.
SHORTWAVE ACTIVITY ROUNDING THE BASE OF THE TROUGH WILL COMBINE
WITH IMPROVED MOISTURE PROFILES AND WEAKER SUBSIDENCE ALOFT TO
CREATE A MORE FAVORABLE ENVIRONMENT FOR SCATTERED SHOWERS AND
THUNDERSTORMS ON FRIDAY. LIFTED INDICES AND CAPE VALUES DO SUGGEST
ADEQUATE DIURNAL INSTABILITY TO SPAWN THUNDERSTORMS...AND FORECAST
MODELS ARE IN DECENT AGREEMENT THAT MANY AREAS WILL EXPERIENCE
SOME RAIN FRIDAY AFTERNOON. WILL THEREFORE CONTINUE TO TREND
HIGHER WITH RAIN CHANCES...INCREASING POPS INTO THE 30 TO 40
PERCENT RANGE FROM THE MORNING INTO THE AFTERNOON HOURS.
CONSIDERING AFOREMENTIONED COOLER TEMPERATURES AND CLOUD
COVER...AND WITH THE MOST ROBUST DYNAMICS REMAINING TO THE
NORTH...SEVERE POTENTIAL APPEARS LOW AT THIS TIME.
THE AXIS OF THE UPPER TROUGH WILL BE CROSSING THE EAST COAST
FRIDAY NIGHT...WHILE ASSOCIATED WEAK SHORTWAVE ENERGY MOVES OVER
THE FORECAST AREA. CURRENT THINKING IS THAT RESIDUAL DEEP
MOISTURE AND UPPER LEVEL ENERGY...ALONG WITH MOISTURE CONVERGENCE
OVER THE WATERS...WILL SUPPORT A SLIGHT CHANCE FOR SHOWERS/WEAK
THUNDERSTORMS OVERNIGHT.
ATLANTIC SURFACE HIGH PRESSURE AND UPPER RIDGING WILL RAPIDLY
REBUILD OVER THE SOUTHEAST STATES SATURDAY AND SUNDAY. RISING
HEIGHTS ALOFT WILL SUPPORT A WARMING TREND THROUGH THE
WEEKEND...WITH HIGH AND LOW TEMPERATURES ONCE AGAIN ABOVE SEASONAL
NORMALS. HIGH TEMPERATURES SATURDAY AND SUNDAY WILL REACH THE
UPPER 80S TO LOWER 90S AWAY FROM THE COAST...HOWEVER HUMIDITY WILL
REMAIN LOW ENOUGH TO PREVENT HEAT INDICES FROM BECOMING A CONCERN.
SATURDAY WILL BE A TRANSITION DAY AS THE UPPER RIDGE BEGINS TO
REBUILD FROM THE GULF OF MEXICO... AND WILL CONTINUE TO MENTION A
SLIGHT CHANCE FOR DIURNAL SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON HOURS WITH SEABREEZE CONVERGENCE. UPPER RIDGE BECOMES
IMPRESSIVELY STRONG BY SUNDAY AFTERNOON...LIKELY PROVIDING ENOUGH
SUBSIDENCE ALOFT AND CAPPING TO PREVENT ANY CONVECTIVE DEVELOPMENT.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A REX BLOCK WILL DEVELOP ALOFT WITH HIGH PRESSURE OVER THE OH VALLEY
AND LOW PRESSURE IN THE GULF OF MEXICO. AT THE SAME TIME THE SURFACE
AND LOW LEVEL RIDGE WILL CONTINUE. HEIGHTS CONTINUE TO CLIMB ALOFT
AND THE RESULTING CAP WILL LIMIT SHOWER AND T-STORM ACTIVITY. WE
MIGHT BE ABLE TO SEE A FEW COASTAL SHOWERS EACH MORNING AND AT NIGHT
WITH AN EASTERLY SYNOPTIC FLOW...AND PERHAPS A COUPLE OF POP-UPS ON
THE SEA BREEZE BOUNDARY IN THE AFTERNOON/EVENING. BUT PROBABILITIES
ARE LESS THAN 20 PERCENT...SO WE WILL CARRY A RAIN FREE FORECAST
INTO MID WEEK. THE ONSHORE FLOW WILL KEEP MAX TEMPS FROM GETTING
MUCH HIGHER THAN ABOUT 85-90 INLAND...AND WILL HOLD THE BEACHES DOWN
TO 75-80.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
VFR FOR THE NEXT 24 HOURS. GUSTY CONDITIONS WILL CONTINUE AT BOTH KCHS
AND KSAV EARLY THIS EVENING AND PREVAILING WIND GUSTS COULD CONTINUE
INTO THE OVERNIGHT AT KCHS WITH A 35 KT 925 MB JET PRESSING THROUGH.
LLWS IS MARGINAL LATE TONIGHT AND WILL MONITOR EVENING TRENDS FOR
POSSIBLE REINTRODUCTION OF LLWS. CLOUDS WILL THICKEN LATE TONIGHT...
BUT SHOULD REMAIN VFR THROUGH LATE FRIDAY MORNING.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.
&&
.MARINE...
SIMILAR TO LAST EVENING...MODERATE SURGES AT GRAYS REEF AND PARTS
OF THE GEORGIA WATERS AND ALONG COASTAL CHARLESTON COUNTY AT PLACES
LIKE FOLLY BEACH AND NEAR THE CHARLESTON PENINSULA. WE HAVE
INITIALIZE WITH 20 KT IN THOSE MARINE LEGS AND INCREASED SEAS TO
3 TO 4 FT NEAR SHORE AND 3-5 FT BEYOND 20 NM OFF THE GEORGIA
COAST. OVERALL THE FORECAST MAINLY JUST HAD SOME UPWARD INITIAL
TWEAKS.
THE ATLANTIC RIDGE WILL WEAKEN SLIGHTLY ACROSS THE AREA FRIDAY
AND FRIDAY NIGHT...AS A LOW SYSTEM TRACKS INTO THE NORTHEAST
STATES. ENHANCEMENTS WITH THE SEA BREEZE WILL SUPPORT SOUTHEAST/SOUTH
WINDS UP TO 15 KT FRIDAY AFTERNOON...WHILE THE NOCTURNAL SURGE
COULD ALLOW 15 TO 20 KT WINDS TO DEVELOP LATE FRIDAY NIGHT. THE
RIDGE WILL REBUILD BY SATURDAY...WITH WINDS SUBSEQUENTLY NO HIGHER
THAN 10 TO 15 KT THROUGH THE WEEKEND. WINDS AND SEAS ARE THUS
EXPECTED TO REMAIN BELOW ADVISORY CRITERIA THROUGH THE PERIOD.
MARINERS CAN EXPECT A MORE EASTERLY FLOW TO SET IN EARLY NEXT
WEEK...WITH WIND SPEEDS AND SEAS IN A FAIRLY STEADY STATE AS A
RESULT. WINDS WILL HOLD AT 15 KT OR LESS AND ALTHOUGH WE WILL START
TO SEE MORE OF A SWELL WAVE MIXING IN WITH THE WIND
WAVES...SIGNIFICANT WAVE HEIGHT WILL BE LIMITED TO MAINLY 4 FT OR
LESS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, May 26, 2:54 AM EST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
354 AM EDT THU MAY 26 2011
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-270800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
354 AM EDT THU MAY 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
33
In the hours before
Special weather statement, May 26, 7:18 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
818 PM EDT THU MAY 26 2011
GAZ087-270045-
JENKINS-
818 PM EDT THU MAY 26 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY
THROUGH 845 PM EDT...
AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR HERNDON...MOVING NORTHEAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HERNDON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
NICKEL SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3287 8213 3292 8208 3292 8200 3276 8212
3276 8213 3277 8213 3279 8214 3280 8214
3280 8215 3283 8215
TIME...MOT...LOC 0018Z 217DEG 33KT 3284 8213Special weather statement, May 26, 9:22 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1022 PM EDT THU MAY 26 2011
GAZ137-138-270245-
INLAND LIBERTY-LONG-
1022 PM EDT THU MAY 26 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND LIBERTY
COUNTIES THROUGH 1045 PM EDT...
AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF DONALD...MOVING NORTH AT 30
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DONALD...FORT STEWART...GUM BRANCH AND HINESVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
NICKEL SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3189 8190 3196 8189 3197 8187 3208 8173
3192 8152 3165 8183 3169 8187 3171 8187
3173 8191 3175 8192 3175 8191 3176 8192
3175 8193 3177 8196 3179 8195 3180 8198
TIME...MOT...LOC 0222Z 201DEG 24KT 3185 8195Special weather statement, May 26, 9:49 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1049 PM EDT THU MAY 26 2011
GAZ100-101-116-118-137-138-270315-
BULLOCH-EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-LONG-
1049 PM EDT THU MAY 26 2011
...STRONG WIND GUSTS WILL IMPACT PORTIONS OF
LONG...EFFINGHAM...LIBERTY...CHATHAM AND BRYAN COUNTIES THROUGH 1115
PM EDT...
AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG WINDS PRODUCED BY THUNDERSTORMS...ALONG A LINE EXTENDING FROM
6 MILES NORTH OF PEMBROKE TO ELIM...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENHURST...BLITCHTON...BLOOMINGDALE...EDEN...ELLABELL...
FLEMINGTON...FORT STEWART...GUM BRANCH...HINESVILLE...LANIER...
MCINTOSH...MELDRIM...PEMBROKE...RICHMOND HILL...WALTHOURVILLE...
CROSSROADS AND MIDWAY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG WIND GUSTS MAY BLOW OVER TENTS...OUTDOOR FURNITURE...AND
HANGING OBJECTS. IF TIME PERMITS SECURE VULNERABLE OBJECTS AND GO
INSIDE A STURDY SHELTER.
&&
LAT...LON 3228 8128 3173 8132 3176 8172 3219 8162
TIME...MOT...LOC 0249Z 262DEG 18KT 3223 8157 3178 8166
Thunderstorm Wind, Bulloch
- When
- May 26, 9:54 PM EST to 9:55 PM EST
- Where
- Bulloch County, 1.38 mi N of Statesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.470, -81.780
Law Enforcement reported a tree down on power lines along North Main Street and Debbie Drive, 1 mile north of Statesboro, Georgia.
Thunderstorm Wind, Screven
- When
- May 26, 10:29 PM EST to 10:30 PM EST
- Where
- Screven County, 1.74 mi E of Sylvania
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 32.750, -81.600
A Utility Company reported a tree down on a power line along Peoples Farm Road, 2 miles east of Sylvania, Georgia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 26 to 27, 20113 deaths · $4.8 million · 4.25 in hail · 68 events
- Tornado and Hail in Louisiana, May 26, 20114 injured · $405,000 · EF3 · 11 events
- Tornadoes and Flash Flood in Pennsylvania, May 26, 201110 injured · $644,000 · EF1 · 72 events
- Flash Flooding and Flood in Vermont, May 26 to 27, 2011$11 million · 2.5 in hail · 83 events
- Tornado and Hail in Pennsylvania, May 26, 2011$395,000 · EF1 · 9 events
- Flash Flooding and Flood in New Hampshire, May 26 to 27, 2011$1.1 million · 8 events
- Tornado and Hail in Pennsylvania, May 26, 2011$103,000 · EF1 · 24 events
- Flash Flood and Hail in Virginia, May 26, 2011$195,000 · 1.75 in hail · 34 events
- Tornado and Damaging Winds in Tennessee, May 26, 2011$243,000 · EF0 · 14 events
- Flood in Washington, May 26 to 31, 2011$300,000 · 1 event
- Hail and Damaging Winds in Maryland, May 26, 2011$36,000 · 2.75 in hail · 38 events
- Damaging Winds in Pennsylvania, May 26, 2011$55,000 · 50 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314048, 314049.